Montana, 2006

High Wind in Montana, December 23, 2006

December 23, 2006 · NWS BYZ · 2 events in 2 counties and zones

An upper level disturbance moved across Southern Canada allowing for a favorable surface pressure pattern for high winds to develop across the Livingston and Beartooth/Absaroka foothills areas. The following two reports were received: 75 mph wind gust in Livingston and a 77 mph wind gust 2S Nye.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper level disturbance moved across Southern Canada allowing for a favorable surface pressure pattern for high winds to develop across the Livingston and Beartooth/Absaroka foothills areas. The following two reports were received: 75 mph wind gust in Livingston and a 77 mph wind gust 2S Nye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 23, 8:55 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 23, 8:55 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
855 AM MST SAT DEC 23 2006

.SHORT TERM...VALID FOR TDY AND SUN...

PRESSURES FALLING AT A PRETTY GOOD CLIP IN CENTRAL MT THIS
MORNING...WITH THE IDA-LWT DIFFERENCE TO 14MB AS OF 15Z. ADVY
WINDS ALREADY NOTED AT NYE AND EAST LIVINGSTON...SO WILL GO AHEAD
AND MOVE THE START TIME UP A FEW HOURS. THE EARLIER/STEEPER
GRADIENT PROBABLY A RESULT OF INITIAL RIPPLE OF ENERGY MOVING INTO
ID...AHEAD OF MAIN ENERGY WHICH IS STILL OFFSHORE. WOULD EXPECT
PRESSURE FALLS TO CONTINUE THRU THE AFTN...SO WILL GO AHEAD AND UP
EXPECTED GUSTS TO 65-70 MPH. NYE ALREADY HAS GUSTED TO 68 MPH A
BIT EARLIER.

INITIAL WAVE ALSO PRODUCING INCREASED CLOUDS FROM THE WEST AND
SOME WEAK RADAR ECHOES IN WESTERN MT/EASTERN ID...WITH SNOW
SHOWERS REPORTED AT WEST YELLOWSTONE. WOULD EXPECT ISOLD -SHSN TO
SPREAD INTO OUR WESTERN MTS SHORTLY...AND HAVE ADJUSTED GRIDS
ACCORDINGLY.

OTHERWISE FORECAST IS IN FINE SHAPE AND HAVE MADE ONLY A FEW MINOR
CHANGES TO TEMPS/WINDS/SKY. SHOULD SEE HIGH TEMPS IN THE MID 30S
TO LOWER 40S.

OFFSHORE WAVE AND ASSOCIATED COLD FRONT WILL BRING US A CHANCE OF
SOME LIGHT SNOW...ALBEIT FOR A BRIEF PERIOD...LATE TONIGHT INTO
TOMORROW.

JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MEDIUM RANGE GUIDANCE IN OVERALL GOOD AGREEMENT INTO THE EXTENDED
PERIOD WITH THIS PROGRESSIVE PATTERN PERSISTING. THE MAIN FOCUS
FOR PRECIPIATION WILL BE IN THE SOUTHWEST MOUNTAINS IN GENERAL
WESTERLY FLOW. PRECIPITATION WILL BE ENHANCED AT TIMES AS PIECES OF
SHORT WAVE ENERGY MOVE THROUGH THE FLOW. CURRENT TIMING INDICATING
UPPER LEVEL WAVES TUESDAY AND AGAIN LATE THURSDAY INTO FRIDAY.
CURRENTLY...HAVE MAINTAINED A MOSTLY DRY FORECAST FOR THE LOWER
ELEVATIONS. AS THESE IMPULSE MOVE THROUGH THE FLOW...WILL ALWAYS
HAVE TO WATCH FOR QUICK SHOTS OF LIGHT PRECIPITATION JUST ABOUT
ANYWHERE BUT NOTHING WARRANTS MENTION AT THIS POINT OUTSIDE OF THE
HIGHER ELEVATIONS. LOOKS QUITE WINDY AT TIMES FOR THE FAVORABLE
BEARTOOTH/ABSAROKA FOOTHILLS...ESPECIALLY AHEAD OF THE
THURSDAY/FRIDAY SYSTEM. HAVE RAISED WINDS IN THESE AREAS.

HAVE RAISED TEMPERATURES SLIGHTLY THROUGH PERIOD...KEEPING ABOVE
NORMAL CONDITIONS. GOOD MIXING WITH FAST MOVING SYSTEMS AND NO
SIGNIFICANT COLD AIR INTRUSIONS. FRIEDERS

&&

.AVIATION...

STRONG AND GUSTY SOUTHWEST WINDS WILL BE OVER THE SOUTHWEST
VALLEYS OF SOUTH CENTRAL MONTANA. THIS WILL IMPACT KLVM. WINDS
WILL GUST TO 50KTS TODAY AND TONIGHT. CLOUDS WILL INCREASE FROM
WEST TO EAST TODAY. THESE CLOUDS WILL BE MID TO HIGH LEVEL...SO
VFR CONDITIONS ARE EXPECTED. SNOW WILL MOVE INTO THE MOUNTAINS
TONIGHT WITH MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS DEVELOPING
IN AND NEAR THE MOUNTAINS. THE PLAINS WILL HAVE ISOLATED TO
SCATTERED SNOW SHOWERS WITH ONLY LOCAL MVFR CONDITIONS DEVELOPING
NEAR SNOW SHOWERS. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 039 028/037 015/039 026/039 019/040 023/040 025/038
    0/N 22/S    00/B    20/B    00/B    00/B    00/B
LVM 036 027/034 015/041 026/037 022/041 022/042 028/040
    0/N 42/S    02/W    22/S    01/N    22/S    22/S
HDN 041 022/038 015/041 019/041 021/040 019/044 020/042
    0/B 22/S    00/B    00/B    00/B    00/B    00/B
MLS 040 021/035 013/037 019/037 016/037 016/042 020/040
    0/U 21/N    00/B    00/B    00/B    00/B    00/B
4BQ 041 020/034 015/034 019/041 020/041 016/040 021/038
    0/U 33/O    00/B    00/B    00/B    00/B    00/N
BHK 039 020/033 011/034 017/034 015/037 013/039 017/037
    0/U 22/O    00/B    00/B    00/B    00/B    10/B
SHR 040 021/037 009/043 019/040 012/040 014/042 020/040
    0/U 33/O    00/B    00/B    00/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MST SUNDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 23, 12:29 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1229 PM MST SAT DEC 23 2006

MTZ028>042-056>058-063>068-WYZ098-099-241930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1229 PM MST SAT DEC 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT STRONG WINDS ACROSS THE BEARTOOTH FOOTHILLS AND LIVINGSTON
AREAS TODAY AHEAD OF AN APPROACHING PACIFIC WEATHER SYSTEM.
SOUTHWEST WINDS 35 TO 55 MPH WITH GUSTS TO 75 MPH CAN BE EXPECTED
IN THESE AREAS THROUGH THE EVENING. BY NIGHTFALL...SNOW WILL MOVE
INTO THE BEARTOOTH AND ABSAROKA MOUNTAINS WITH A CHANCE OF SNOW
ACROSS THE LOWER ELEVATIONS OF SOUTHERN MONTANA AFTER MIDNIGHT.
THE HEAVIEST SNOW WILL DEVELOP IN THE BIG HORN MOUNTAINS AND
SOUTHERN BIG HORN COUNTY AREA BY SUNDAY MORNING...WHERE A FEW
INCHES OF ACCUMULATION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SNOW SHOWERS WILL LINGER OVER SOUTHEAST MONTANA AND NORTHERN
WYOMING THROUGH MIDDAY SUNDAY...BUT LITTLE ADDITIONAL ACCUMULATION
IS EXPECTED. LOOK FOR GUSTY NORTHWEST WINDS TO DEVELOP SUNDAY
AFTERNOON ACROSS THE EASTERN PLAINS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
December 23, 12:50 PM MST to 4:00 PM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Beartooth Foothills

When
December 23, 2:25 PM MST to 4:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6075, 6076.